The trusted source for
healthcare information and
SSRIs and Fractures
Abstract & Commentary
By Leon Speroff, MD, Professor of Obstetrics and Gynecology, Oregon Health and Science University, Portland. Dr. Speroff reports no financial relationship relevant to this field of study.
This article originally appeared in the September 2007 issue of OB/GYN Alert. It was peer reviewed by Catherine LeClair, MD. Dr. LeClair is Assistant Professor, Obstetrics and Gynecology, Oregon Health and Sciences University, Portland. She reports no financial relationship relevant to this field of study.
Synopsis: Daily use of SSRIs is associated with a 2-fold increase in the risk of fractures.
Source: Richards JB, et al. Effect of selective serotonin reuptake inhibitors on the risk of fracture. Arch Intern Med. 2007;167:188-194.
Richards and colleagues representing the Canadian Multicentre Osteoporosis Study Research Group reported the effect of daily selective serotonin reuptake inhibitors (SSRIs) use in a prospective cohort study in 7 regional centers of 5008 adults over the age of 50.1 In this large group, 137 (2.7%) were daily SSRI users, 609 (12.2%) reported clinical depression, and 114 (83.2%) of the users were female. After adjusting for age, hip bone density, fractures at baseline, and estrogen use in women, daily SSRI use was associated with an increased risk of fragility fractures; hazard ratio = 2.1 (1.3-3.4). Daily use of SSRIs was associated with about a 2-fold increased risk of falling, and these individuals had lower bone densities. Controlling for falls and lower bone density still left an increased risk of fractures in SSRI users, which began after 1 to 1.5 years of use.
SSRIs are the favored treatment for depression in older adults, a problem that affects about 10% of the older population. Several earlier studies had reported an increased risk of fractures with the daily use of SSRIs; however, these earlier studies were unable to control for the various factors that influence this risk, especially falls, depression, and bone density. The current study indicates that the increase in fractures persisted after controlling for these factors.
Does this side effect of SSRIs make sense? Is it the SSRI or the lifestyle associated with clinical depression? Unfortunately, it appears that there is a direct effect of SSRIs on bone. Components of the neural system are involved in bone metabolism. Serotonin receptors and serotonin transport have been identified in osteoblasts and osteocytes. The bone effects of parathyroid hormone and mechanical stimulation are modulated by the serotonin system. Mice with a mutation for the serotonin transporter develop less bone mass and strength.2 Therefore, daily SSRI use can impair bone formation, tilting the balance in favor of resorption and bone loss, and decreased bone densities have been reported in both male and female SSRI users (but not in users of tricyclic antidepressants).3,4
It is not always easy to know which came first, depression, or fractures leading to subsequent depression. It has been reported that depressed people and SSRI users have a greater incidence of falls,5 and thus it is not unreasonable to consider that depression comes first in some people. However, orthostatic hypotension and syncope are more common in SSRI users, and this could also contribute to the greater prevalence of falls.
Depressed people are sedentary and eat poorly, factors that favor bone loss. Some have speculated that increased cortisol levels associated with depression might lead to bone loss, similar to that observed with the pharmacologic administration of corticoid-steroids. On the other hand, American studies, despite finding a link between depression and fractures, failed to detect an increase in depression associated with lower bone density measurements.5,6 However, other studies have reported increases in depression associated with lower bone densities.7-9
Where does that leave us? Should consideration be given first to estrogen therapy prior to using SSRIs to treat depression? In the Canadian study, an increased risk of fracture was present in those women who had a history of estrogen treatment. But would concomitant estrogen therapy both alleviate the depression and reduce the risk of falling? Should users of SSRIs be treated with an antiresorptive agent, estrogen, or a bisphosphonate? Note that the increase in fractures in the Canadian study was observed even when the data were corrected for bone density. This would suggest that SSRIs affect bone quality, not just bone density, an impact that might not be prevented with either estrogen or bisphosphonate treatment. Another important issue is whether this same problem will be encountered in younger women who have had breast cancer and are being treated with SSRIs for hot flushing.
Obviously this is a muddled picture. Considerable publicity has successfully raised clinical consciousness regarding the increased risk fractures associated with the use of corticoidsteroids. The overall risk is about the same as that reported with SSRIs, although osteoporotic and hip fractures are higher.10 It is time that we are more aware of the increased risk of fractures with the daily use of SSRIs. Interventions that reduce the odds of falling and enhance the ability to withstand the impact of a fall are important. This includes patient education regarding hazards in the home, monitoring drug use, adequate nutrition, and a good exercise program. Aggressive monitoring of bone density is warranted; adequate calcium and vitamin D supplementation are necessary, and until more studies clarify this problem, it seems reasonable to consider treatment with one of the antiresorptive agents.
1. Richards JB, et al. Effect of selective serotonin reuptake inhibitors on the risk of fracture. Arch Intern Med. 2007;167:188-194.
2. Warden SJ, et al. Inhibition of the serotonin (5-hydroxytryptamine) transporter reduces bone accrual during growth. Endocrinology. 2005;146:685-693.
3. Haney EM, et al. Association of low bone mineral density with selective serotonin reuptake inhibitor use by older men. Arch Intern Med. 2007;167:1246-1251.
4. Diem SJ, et al. Use of antidepressants and rates of hip bone loss in older women: the study of osteoporotic fractures. Arch Intern Med. 2007;167:1240-1245.
5. Whooley MA, et al. Depression, falls, and risk of fracture in older women. Study of Osteoporotic Fractures Research Group. Arch Intern Med. 1999;159:484-490.
6. Silverman SL, et al. Prevalence of depressive symptoms in postmenopausal women with low bone mineral density and/or prevalent vertebral fracture: results from the Multiple Outcomes of Raloxifene Evaluation (MORE) Study. J Rheumatol. 2007;34:140-144.
7. Robbins J, et al. The association of bone mineral density and depression in an older population. J Am Geriatr Soc. 2001;49:732-736.
8. Milliken LA, et al. Depressive symptoms and changes in body weight exert independent and site-specific effects on bone in postmenopausal women exercising for 1 year. J Gerontol A Biol Sci Med Sci. 2006;61:488-494.
9. Kahl KG, et al. Bone mineral density, bone turnover, and osteoprotegerin in depressed women with and without borderline personality disorder. Psychosom Med. 2006;68:669-674.
10. Kanis JA, et al. A meta-analysis of prior corticosteroid use and fracture risk. Bone Miner Res. 2004;19:893-899.